FDA Looking Into New Concern With E-Cigs: Seizures

FDA Looking Into New Concern With E-Cigs: Seizures

The FDA is investigating a new concern with e-cigarettes: Seizures following usage, especially among youths and young adults.

The FDA says a review of voluntarily submitted adverse events reports to the agency found 35 cases of seizures after e-cig use between 2010 and earlier this year. The actual number of seizures may be far higher than the 35, the FDA admits, as the cases were reported voluntarily. As a result, the agency is asking health care professionals, consumers, parents and teachers to report past or future seizures following e-cig use.

Seizures and convulsions are associated with nicotine poisoning. Seizures associated with nicotine have been reported in scientific journals in relation to intentional or accidental ingestion of e-liquids that contain nicotine.

The FDA notes that the can’t yet say there is a direct relationship between c-cigarettes and a risk for seizures. However, the agency says it is letting the public know about the potential safety concerns to encourage the public report adverse events related to e-cigs.

Reports can be submitted through an HHS Safety Reporting Portal.


Jonathan Block

Jonathan Block

Jonathan Block is an associate editor at BioCentury, which provides news and information about the biotechnology and pharmaceutical industries. Prior to joining BioCentury in 2019, Jonathan worked for MedShadow as content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement